Diffuse esophageal spasm
|Diffuse esophageal spasm|
|Classification and external resources|
Diffuse esophageal spasm (DES) is a condition in which uncoordinated contractions of the esophagus occur. It is thought to result from motility disorders of the esophagus. These spasms do not propel food effectively to the stomach. It can cause dysphagia, regurgitation and chest pain.
Several drugs, including nitroglycerin and calcium channel blockers are used to treat this condition. Acid suppression therapy, such as proton pump inhibitors, are often the first line therapy. Botulinum toxin, which inhibits acetylcholine release from nerve endings, injected above the lower esophageal sphincter may also be used in the treatment of DES. Small studies have suggested benefit from endoscopic balloon dilation in certain patients, but all of the above have a low percentage of success in treating the condition; whilst the treatments work in some sufferers, it does not work for everyone.
Causes of diffuse esophageal spasm are not well understood. It is thought, however, that many cases are caused by uncontrolled brain signals running to nerve endings. Therefore, suppression medication is often the first line therapy such as anti depressants and anti-epileptic medication are prescribed. It has also been reported that very cold or hot beverages can trigger an esophageal spasm, and avoidance therapy benefits some people, but it has not been medically proven.
- "Medscape: Medscape Access". Emedicine.medscape.com. 2013-02-14. Retrieved 2013-06-10.